Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 206, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Dec 17, 2016, 8:58 PM CST for 4 counties in Mississippi. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 17, 2016, 8:58 PM CST (02:58 UTC)
- Expired
- Dec 17, 2016, 9:30 PM CST
- In force
- 32 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties DeSoto County, MS, Panola County, MS, Tate County, MS, Tunica County, MS
The radar
The Memphis radar (KNQA), 93 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 9:15 PM CST | TORNADO | 3 Se Hernando, MS | SIGNIFICANT TREE DAMAGE AND A BACKYARD SHED DESTROYED. |
| Dec 17, 9:20 PM CST | TSTM WND DMG | Senatobia, MS | 18 WHEELER BLOWN OVER ON I-55 IN THE SENATOBIA AREA. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 17, 1:42 PM CST | Tornado Watch | SPC | 7 hr |
| Dec 17, 8:58 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 3.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 525 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
003
WUUS54 KMEG 180258
SVRMEG
MSC033-107-137-143-180330-
/O.NEW.KMEG.SV.W.0206.161218T0258Z-161218T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
858 PM CST SAT DEC 17 2016
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
South central DeSoto County in northwestern Mississippi...
Southeastern Tunica County in northwestern Mississippi...
Western Tate County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
* Until 930 PM CST
* At 858 PM CST, a severe thunderstorm was located near Strayhorn, or
13 miles west of Senatobia, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hernando, Senatobia, Coldwater, Crenshaw, Little Texas, Arkabutla,
Phillipp, Strayhorn, Dooley, Buxton, Sarah, Gerlach Mill, New Town,
Askew, Prichard, Robinson Gin, Savage, Bluff, Longtown and Cypress
Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for northwestern
Mississippi.
LAT...LON 3445 9035 3468 9033 3484 8992 3456 8991
3449 9020 3451 9020 3451 9030 3446 9030
TIME...MOT...LOC 0258Z 235DEG 73KT 3461 9021
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 2:51 PM CST, 6 hours 7 minutes earlier.
Area forecast discussion, Dec 17, 2:51 PM CST, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
251 PM CST Sat Dec 17 2016
.DISCUSSION...
Active weather over the 18 hours across the Midsouth, with severe
storms this afternoon and evening followed by possible light
freezing precipitation late tonight.
Midafternoon temperatures were running around 25 degrees above
normal as a tropical maritime airmass prevailed over the Midsouth.
100mb mixed-layer CAPE was nearing 1500 J/KG. This instability
should be increasingly tapped by storms as the elevated mixed
layer erodes with midlevel height falls through early evening.
Assuming storms become rooted in the near boundary layer, sufficient
vertical shear will exist to support rotating updrafts and a
tornado threat into middle evening. Severe weather threat will
fall to zero behind the Arctic front as is slowly drops to near
the I-40 corridor by 9 PM CST. This will be the strongest Arctic
cold frontal passage of the season thus far.
Regarding overnight winter weather potential, little has changed
from earlier forecast. 12Z NAM/GFS and later HRRR/RUC models show
rainfall ending around the time surface temps fall below freezing.
A Winter Weather Advisory was issued earlier for locations where
there is most likely to be subfreezing temps overlapping with
light rain. Precip should exit areas east of the Natchez Trace
Parkway near or shortly after sunrise Sunday.
The center of the 1041mb Arctic surface pressure ridge will lift
from the Kansas City area midafternoon Sunday, eastward along the
I-70 corridor. Sufficient low level pressure gradient will remain
across the Midsouth to keep surface winds up in the mixed shallow
Arctic layer. A Wind Chill Advisory for early Monday will likely
be issued on Sunday for areas along and north of I-40.
After clear calm and cold Tuesday morning, temps should gradually
moderate as the Arctic pressure ridge center lifts to the mid-
Atlantic coast. Weak low level southerly flow will return modified
maritime air on Wednesday, ahead of a fast moving midlevel shortwave.
Rainfall chances will remain limited over the Midsouth, better
focused to the south and east toward the coast in the vicinity of
richer low level moisture.
12Z GFS and ECMWF models dig a deeper trof over the southern
plains late in the week, but with significant timing differences
developing by Christmas day. The ECMWF is the more progressive of
the two and more in line with previous model consensus. In any
case, milder temps and a return of rain chances appear on order
late in the week.
PWB
&&
.AVIATION...
18Z TAF cycle
Winds, ceilings, weather all a problem this cycle. Strong and gusty
southerly winds to continue this afternoon. Winds will veer to
northwesterly and blustery early this evening. Rain and
thunderstorms could come in this afternoon and last into the
evening. Then freezing drizzle possible at Jonesboro and Memphis.
Ceilings to drop below 1000 feet after frontal passage.
WER
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory from 10 PM this evening to 6 AM CST
Sunday for Clay-Craighead-Crittenden-Greene-Lawrence-
Mississippi-Poinsett-Randolph.
MO...Winter Weather Advisory from 10 PM this evening to 6 AM CST
Sunday for Dunklin-Pemiscot.
MS...Winter Weather Advisory from midnight tonight to 6 AM CST Sunday
for Alcorn-Benton MS-DeSoto-Marshall-Prentiss-Tippah-
Tishomingo.
TN...Winter Weather Advisory from midnight tonight to 6 AM CST Sunday
for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Fayette-
Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Dec 17, 3:10 PM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 310 PM CST SAT DEC 17 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-182315- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 310 PM CST SAT DEC 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS OVER EAST ARKANSAS...MISSOURI BOOTHEEL...ALL OF WEST TENNESSEE...AND NORTH MISSISSIPPI THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. ONE OR TWO TORNADOES WILL ALSO BE POSSIBLE. THE SEVERE WEATHER THREAT WILL GRADUALLY MOVE FROM NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE THIS AFTERNOON...TO THE MEMPHIS METRO BY EARLY TO MID EVENING... AND NORTH MISSISSIPPI LATE THIS EVENING. SIGNIFICANTLY COLDER AIR WILL ARRIVE THIS EVENING AND OVERNIGHT... BEHIND AN ARCTIC COLD FRONT. THE SEVERE WEATHER THREAT WILL END AS THIS FRONT PASSES. POST FRONTAL RAINS WILL GRADUALLY DIMINISH... BUT POSSIBLY NOT BEFORE SUBFREEZING TEMPERATURES ARRIVE. THIS MAY LEAD TO A BRIEF PERIOD OF LIGHT FREEZING RAIN AND SLEET BEFORE PRECIPITATION ENDS COMPLETELY. WATER PUDDLES THAT FORMED FROM RAINFALL EARLIER IN THE EVENING WILL LIKELY FREEZE OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUBFREEZING WIND CHILLS WILL BE POSSIBLE EARLY MONDAY MORNING ALONG AND NORTH OF THE INTERSTATE 40 CORRIDOR...INCLUDING THE MEMPHIS METRO AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING. PWB
In the hours before
Local storm report, Dec 17, 7:26 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
726 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG GREENFIELD 36.16N 88.80W
12/17/2016 WEAKLEY TN LAW ENFORCEMENT
MULTIPLE TREES DOWN IN THE BEAN SWITCH COMMUNITY, NEAR
GREENFIELD.
&&
WLCLocal storm report, Dec 17, 7:43 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
743 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND DMG 8 S PARIS 36.18N 88.31W
12/17/2016 HENRY TN PUBLIC
MULTIPLE POWER FLASHES, TREES AND POWER LIES DOWN.
&&
WLCSpecial weather statement, Dec 17, 7:52 PM CST, 1 hour 6 minutes before
Special Weather Statement National Weather Service Memphis TN 752 PM CST Sat Dec 17 2016 ARZ036-048-049-058-MSZ001>005-007-008-010>014-TNZ021-022-049-050- 052>055-088>092-180600- Crittenden-St. Francis-Lee AR-Phillips-DeSoto-Marshall-Benton MS- Tippah-Alcorn-Tunica-Tate-Coahoma-Quitman-Panola-Lafayette-Union- Carroll-Benton TN-Tipton-Haywood-Madison-Chester-Henderson- Decatur-Shelby-Fayette-Hardeman-McNairy-Hardin- Including the cities of...West Memphis...Forrest City... Marianna...Helena...West Helena...Southaven...Olive Branch... Holly Springs...Ashland...Ripley MS...Corinth...Tunica... Senatobia...Clarksdale...Marks...Batesville...Oxford... New Albany...Huntingdon...Camden...Covington...Brownsville... Jackson...Henderson...Lexington...Parsons...Decaturville... Bartlett...Germantown...Collierville...Memphis...Millington... Somerville...Oakland...Bolivar...Selmer...Savannah 752 PM CST Sat Dec 17 2016 ...Strong wind gusts immediately behind strong cold front... Powerful northwest winds will gust between 50 and 60 mph for a few minutes immediately behind the strong cold front moving across the area this evening. These winds will be strong enough to produce downed trees and powerlines from non thunderstorm wind gusts. Be prepared for strong wind gusts and the potential for power outages behind the strong cold front. Please report any wind damage to the National Weather Service office in Memphis, Tennessee. JLH
Special weather statement, Dec 17, 8:38 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
838 PM CST SAT DEC 17 2016
TNZ048-049-088-089-180315-
Fayette TN-Tipton TN-Lauderdale TN-Shelby TN-
838 PM CST SAT DEC 17 2016
...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 915 PM CST FOR...
Northwestern Fayette County in western Tennessee...
Tipton County in western Tennessee...
Southeastern Lauderdale County in western Tennessee...
Eastern Shelby County in western Tennessee...
At 838 PM CST...a strong thunderstorm producing Winds at least 40 mph
was located over Millington.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Fayette...Tipton...southeastern Lauderdale and
eastern Shelby Counties should monitor this storm closely.
LAT...LON 3568 8945 3568 8947 3560 8947 3558 8950
3556 8948 3555 8948 3555 8947 3540 8947
3540 8939 3522 8939 3502 9001 3543 9000
3572 8944
TIME...MOT...LOC 0238Z 228DEG 57KT 3530 8986Local storm report, Dec 17, 8:40 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
840 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 3 W MILLINGTON 35.33N 89.94W
12/17/2016 SHELBY TN TRAINED SPOTTER
THREE LARGE TREES DOWN.
&&
WLCSpecial weather statement, Dec 17, 8:41 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
841 PM CST SAT DEC 17 2016
ARZ036-048-049-MSZ001-007-008-TNZ088-180330-
St. Francis AR-Crittenden AR-Lee AR-Tunica MS-Tate MS-DeSoto MS-
Shelby TN-
841 PM CST SAT DEC 17 2016
...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 930 PM CST FOR...
Southeastern St. Francis County in eastern Arkansas...
Southwestern Crittenden County in eastern Arkansas...
Eastern Lee County in eastern Arkansas...
Northern Tunica County in northwestern Mississippi...
Central Tate County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Southern Shelby County in western Tennessee...
At 841 PM CST...a strong thunderstorm producing Winds at least 40 mph
was located near Horn Lake.
Very heavy rain is also possible with this thunderstorm.
People in southeastern St. Francis...southwestern Crittenden...
eastern Lee...northern Tunica...central Tate...DeSoto and southern
Shelby Counties should monitor this storm closely.
LAT...LON 3495 9058 3520 8974 3465 8972 3460 9058
3463 9059 3464 9058 3464 9060
TIME...MOT...LOC 0241Z 239DEG 66KT 3490 9002The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 8:41 PM CST | Special Weather Statement | MEG | DeSoto, Tate, Tunica | 49 min |
| Dec 17, 8:54 PM CST | Severe Thunderstorm Warning | MEG | DeSoto, Marshall | 51 min |
| Dec 17, 9:07 PM CST | Tornado Warning | MEG | DeSoto, Marshall, Tate | 23 min |
| Dec 17, 9:15 PM CST | Tornado Warning | MEG | DeSoto, Marshall | 30 min |
| Dec 17, 9:30 PM CST | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola, Tate | 45 min |
| Dec 17, 9:38 PM CST | Severe Thunderstorm Warning | MEG | Benton, Marshall, Tippah | 52 min |
| Dec 17, 9:43 PM CST | Tornado Warning | MEG | Benton, Marshall, Tippah | 32 min |
| Dec 17, 9:57 PM CST | Tornado Warning | MEG | Benton, Lafayette, Marshall, Panola, Tate | 33 min |
| Dec 17, 10:14 PM CST | Tornado Warning | MEG | Lafayette, Marshall | 31 min |
| Dec 17, 10:33 PM CST | Severe Thunderstorm Warning | MEG | Alcorn, Tishomingo | 42 min |
| Dec 17, 10:36 PM CST | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Prentiss, Tippah, Union | 24 min |
| Dec 17, 10:51 PM CST | Tornado Warning | MEG | Prentiss, Tippah, Union | 24 min |
| Dec 17, 10:55 PM CST | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tishomingo | 50 min |
| Dec 17, 10:56 PM CST | Tornado Warning | MEG | Alcorn, Tishomingo | 34 min |
| Dec 17, 11:05 PM CST | Severe Thunderstorm Warning | MEG | Lee, Pontotoc, Prentiss, Union | 40 min |
| Dec 17, 11:07 PM CST | Tornado Warning | MEG | Alcorn, Prentiss, Tishomingo | 38 min |
| Dec 17, 11:25 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lafayette, Lee, Pontotoc, Yalobusha | 65 min |
| Dec 17, 11:38 PM CST | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Pontotoc, Prentiss, Tishomingo, Union | 67 min |
| Dec 18, 12:03 AM CST | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Tishomingo | 42 min |
| Dec 18, 12:27 AM CST | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe | 63 min |
| Dec 18, 12:41 AM CST | Severe Thunderstorm Warning | MEG | Itawamba, Lee | 49 min |
| Dec 18, 12:42 AM CST | Severe Thunderstorm Warning | MEG | Itawamba, Lee | 48 min |
| Dec 18, 1:25 AM CST | Severe Thunderstorm Warning | MEG | Itawamba, Monroe | 39 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.